Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 423, NWS Norman, OK

August 12, 2012Bryan County, Johnston County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2012, 6:01 PM CDT for Bryan County, Johnston County, Marshall County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2012, 6:01 PM CDT (23:01 UTC)
Expired
Aug 12, 2012, 6:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Bryan County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 150 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:18 PM CDTHAIL 15 N Madill, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
451 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS54 KOUN 122301
SVROUN
OKC013-069-095-122345-
/O.NEW.KOUN.SV.W.0423.120812T2301Z-120812T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT SUN AUG 12 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA...
  EXTREME SOUTHEASTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHEASTERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 645 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 4 
  MILES EAST OF MADILL AND 5 MILES NORTHWEST OF MADILL. THE 
  STORMS WERE MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADILL...CALERA...KINGSTON...OAKLAND...SILO...MEAD...
  WOODVILLE AND LITTLE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3405 9691 3417 9688 3416 9667 3411 9635
      3389 9642
TIME...MOT...LOC 2256Z 293DEG 20KT 3409 9669 

$$
1 follow-up statement
455 
WWUS54 KOUN 122330
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SUN AUG 12 2012

OKC013-069-095-122345-
/O.CON.KOUN.SV.W.0423.000000T0000Z-120812T2345Z/
BRYAN OK-MARSHALL OK-JOHNSTON OK-
630 PM CDT SUN AUG 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT FOR NORTHWESTERN BRYAN...NORTHEASTERN MARSHALL AND EXTREME
SOUTHEASTERN JOHNSTON COUNTIES...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR LITTLE CITY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MADILL...CALERA...KINGSTON...SILO...MEAD AND LITTLE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3401 9676 3416 9681 3416 9677 3411 9635
      3389 9642
TIME...MOT...LOC 2326Z 284DEG 15KT 3410 9662 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:22 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 12, 2:22 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT SUN AUG 12 2012

.DISCUSSION...
COLD FRONT CONT TO PUSH SOUTH AND EAST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTN AND SHOULD BE ALONG OR JUST SOUTH OF I-44 BY
MAX HEATING. THIS FRONT WILL LIKELY BE THE FOCUS FOR A FEW
THUNDERSTORMS LATE TODAY AND TONIGHT... MAINLY ACROSS FAR SOUTHERN
AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH SUFFICIENT
SHEAR AND INSTABILITY A FEW SEVERE STORMS WILL BE POSSIBLE AS WELL
ACROSS THESE AREAS.

SLIGHTLY COOLER TEMPS EXPECTED ON MONDAY IN THE WAKE OF THE COLD
FRONT WITH LIGHTER NORTHEAST TO EAST WINDS. DRIER AIR WILL AGAIN
ALLOW AFTN RELATIVE HUMIDITIES TO DROP INTO THE TEENS AND TWENTIES
KEEPING FIRE WEATHER CONCERNS ELEVATED.

MODELS CONT TO TRY AND BRING THE POSSIBILITY OF OVERNIGHT COMPLEX
OF STORMS BOTH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PARTS
OF THE AREA. STILL SOME UNCERTAINTY AS TO THE ACTUAL DEVELOPMENT
OF SAID COMPLEX OF STORMS AND IF THEY DO DEVELOP WHERE WILL THE
MAIN IMPACTS OCCUR. THEREFORE HAVE KEPT ONLY LOW POPS THROUGH
THESE PERIODS. HOPEFULLY WITH POSSIBLE CLOUD COVER...PRECIP AND
COOLER SFC HIGH IN PLACE... DAYTIME TEMPS WILL BE COOLER INTO THE
MIDDLE OF THE WEEK.

MORE SIGNIFICANT FRONT STILL ON TRACK TO ENTER NORTHERN OKLAHOMA
THURSDAY AFTN AND SWEEP SOUTH THURSDAY NIGHT AND FRIDAY WITH A
GOOD CHANCE FOR RAIN ACROSS MUCH OF THE AREA AND A BETTER BET FOR
COOLER TEMPS AS WELL GOING INTO THE LATTER PART OF THE WEEK AND
UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  96  64  90 /  20   0  10  30
HOBART OK         67  99  65  92 /  10  10  20  30
WICHITA FALLS TX  74 103  67  99 /  20  10  10  30
GAGE OK           58  95  63  89 /   0   0  20  30
PONCA CITY OK     65  93  63  89 /  20   0  10  30
DURANT OK         76 100  64  96 /  30  20  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/30
Hazardous weather outlook, Aug 12, 12:16 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1216 PM CDT SUN AUG 12 2012

OKZ004>048-050>052-TXZ083>090-131730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1216 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM SHAWNEE
AND CHICKASHA...TO LAWTON OKLAHOMA...TO VERNON AND BENJAMIN
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
TO 10 PM.

IMPACTS...
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH WILL BE THE MAIN
CONCERN. HOWEVER...HAIL UP TO THE SIZE OF PING PONG BALLS WILL
ALSO BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO
START WILDFIRES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
A COLD FRONT WILL MOVE ACROSS WESTERN AND NORTHWESTERN OKLAHOMA
THIS AFTERNOON...AND THEN ACROSS THE REST OF THE AREA THROUGH
THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE JUST AHEAD OF
THIS COLD FRONT...WITH PLENTY OF HEATING EXPECTED THIS AFTERNOON.
SUFFICIENT INSTABILITY...MAINLY OVER SOUTHERN AND SOUTHEASTERN
OK...WILL SUPPORT A DAMAGING WIND AND HAIL THREAT WHEN COMBINED
WITH THE DEEP LAYER SHEAR THAT WILL BE PRESENT. ELSEWHERE...THE
MAIN THREAT WILL BE DAMAGING WINDS ESPECIALLY NEAR WESTERN NORTH
TEXAS AND SOUTHWESTERN OKLAHOMA.

THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...THE SEVERE
POTENTIAL IS EXPECTED TO DIMINISH LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE POTENTIAL WILL BE ELEVATED THIS AFTERNOON...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA DUE TO THE
DRY VEGETATION...LOW HUMIDITIES...AND BREEZY WINDS.

VERY HOT TEMPERATURES WILL RETURN TO PARTS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS TODAY. PLEASE FOLLOW HEAT SAFETY GUIDELINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A FEW STORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE END OF THE
WEEK... WITH THE BEST CHANCE LATE THIS WEEK AS A STORM SYSTEM AND
COLD FRONT MOVES ACROSS THE REGION. SOME OF THE STORMS MAY BE
STRONG TO SEVERE.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS...ESPECIALLY WHEN COMBINED WITH INCREASED WINDS AHEAD
OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
CDT MONDAY MORNING.

In the hours before

Special weather statement, Aug 12, 5:33 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT SUN AUG 12 2012

OKZ047-051-052-122300-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
533 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...
NORTHEASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 600
PM CDT...

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADILL...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...KINGSTON...SILO...MEAD...WOODVILLE...NIDA AND LITTLE CITY.

LAT...LON 3400 9680 3415 9676 3416 9643 3390 9647
TIME...MOT...LOC 2232Z 276DEG 21KT 3408 9673
Special weather statement, Aug 12, 5:57 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT SUN AUG 12 2012

OKZ052-122330-
BRYAN OK-
557 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN COUNTY UNTIL 630
PM CDT...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEAD...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCALLY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...SILO...ARMSTRONG AND MEAD.

LAT...LON 3397 9658 3411 9654 3403 9625 3384 9634
TIME...MOT...LOC 2256Z 293DEG 20KT 3401 9654

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:33 PM CDTSpecial Weather StatementOUNMarshall27 min
Aug 12, 5:57 PM CDTSpecial Weather StatementOUNBryan33 min
Aug 12, 6:14 PM CDTSevere Thunderstorm WarningOUNJohnston31 min
Aug 12, 6:22 PM CDTSpecial Weather StatementOUNCoal38 min
Aug 12, 6:43 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall47 min
Aug 12, 6:54 PM CDTSpecial Weather StatementOUNAtoka36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.